Health Information

Coping With Constipation Related to Chemotherapy

  • Home
  • Health Information

 Several medications, including chemotherapy and pain medications, can cause constipation. It can also occur if you are less active or if your diet lacks enough fluid or fiber because of the effects of your chemotherapy

If you have not had a bowel movement in two days, call your doctor. You may need a fiber supplement, laxative, stool softener, or enema. Do not take these measures without checking with your doctor, especially if your white blood cell count or platelets are low.

What to Do About Constipation

Here are some tips that may help:

  • Record your bowel movements. Show this to your doctor.
  • Drink plenty of fluids to help loosen the bowels. If you do not have mouth sores, try warm and hot fluids, like coffee or tea. Water works especially well. Eight cups of water or other fluids throughout the day is a good amount.
  • Check with your doctor to see if you can increase the fiber in your diet. Keep in mind there are certain kinds of cancer and certain side effects you may have for which a high-fiber diet is not recommended. High-fiber foods include bran, whole-wheat breads and cereals, raw or cooked vegetables, fresh and dried fruit, nuts, and popcorn.
  • Get some exercise every day. Go for a walk or try a more structured exercise program. Talk to your doctor about the amount and type of exercise that is right for you.

In addition, people taking pain medications on a regular basis will almost always need medications to help them prevent constipation. Usually they are given a stool softener sometimes with a laxative.

  • American Cancer Society

    http://www.cancer.org

  • National Cancer Institute

    http://cancernet.nci.nih.gov

  • BC Cancer Agency

    http://www.bccancer.bc.ca

  • Canadian Cancer Society

    http://www.cancer.ca

  • Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/coping/chemotherapy-and-you.pdf. Updated June 2011. Accessed February 5, 2014.

  • Understanding chemotherapy: a guide for patients. American Cancer Society website. Available at: http://www.cancer.org/treatment/treatmentsandsideeffects/treatmenttypes/chemotherapy/understandingchemotherapyaguideforpatientsandfamilies/understanding-chemotherapy-more-side-effects-constipation. Updated March 17, 2013. Accessed February 5, 2014.